Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS Sioux Falls, SD

April 21, 2001Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 21, 2001, 1:38 AM CDT for Clay County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 2001, 1:38 AM CDT (06:38 UTC)
Expired
Apr 21, 2001, 2:15 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, SD

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210638
SVRFSD
SDC027-210715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
138 AM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 215 AM CDT

* AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF WAKONDA...OR ABOUT 13 MILES
  NORTHEAST OF YANKTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CLAY COUNTY THROUGH 150 AM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4308 9715 4292 9715 4293 9683 4308 9684

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:55 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 20, 9:55 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT FRI APR 20 2001

UPDATED CWA ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH. SEVERE
STORMS MOVING THROUGH NORTHWEST IOWA WITH WARNINGS BEING ISSUED.
EARLIER FORECAST HOLDING UP WELL. ADDITIONAL UPDATES AS NEEDED TO
FINE TUNE RAPIDLY CHANGING WEATHER THIS EVENING.  THUNDERSTORMS WILL
MOVE ACROSS SOUTHWEST MINNESOTA THROUGH MIeDNIGHT...WITH POSSIBLE
SEVERE WEATHER.

.FSD...NONE
  UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:59 PM CDTSevere Thunderstorm WarningFSDUnion31 min
Apr 20, 8:28 PM CDTSevere Thunderstorm WarningFSDClay, Union32 min
Apr 20, 9:04 PM CDTTornado WarningFSDClay, Union26 min
Apr 20, 9:30 PM CDTTornado WarningFSDUnion30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.